2021 ICD-10-CM Code T40.90

Poisoning by, adverse effect of and underdosing of unspecified psychodysleptics [hallucinogens]

Version 2021
Replaced Code
Non-Billable Code
Unspecified Code

Not Valid for Submission

T40.90 is a "header" nonspecific and non-billable diagnosis code code, consider using a code with a higher level of specificity for a diagnosis of poisoning by, adverse effect of and underdosing of unspecified psychodysleptics [hallucinogens]. The code is NOT valid for the year 2021 for the submission of HIPAA-covered transactions. Category or Header define the heading of a category of codes that may be further subdivided by the use of 4th, 5th, 6th or 7th characters.

Unspecified diagnosis codes like T40.90 are acceptable when clinical information is unknown or not available about a particular condition. Although a more specific code is preferable, unspecified codes should be used when such codes most accurately reflect what is known about a patient's condition. Specific diagnosis codes should not be used if not supported by the patient's medical record.

ICD-10:T40.90
Short Description:Unsp psychodysleptics
Long Description:Poisoning by, adverse effect of and underdosing of unspecified psychodysleptics [hallucinogens]

Code Classification

Specific Coding for Unsp psychodysleptics

Header codes like T40.90 require more digits to indicate the appropriate level of specificity. Consider using any of the following ICD-10 codes with a higher level of specificity when coding for unsp psychodysleptics:

  • T40.901 - Poisoning by unspecified psychodysleptics [hallucinogens], accidental (unintentional)
  • T40.901A - Poisoning by unspecified psychodysleptics [hallucinogens], accidental (unintentional), initial encounter
  • T40.901D - Poisoning by unspecified psychodysleptics [hallucinogens], accidental (unintentional), subsequent encounter
  • T40.901S - Poisoning by unspecified psychodysleptics [hallucinogens], accidental (unintentional), sequela
  • T40.902 - Poisoning by unspecified psychodysleptics [hallucinogens], intentional self-harm
  • T40.902A - Poisoning by unspecified psychodysleptics [hallucinogens], intentional self-harm, initial encounter
  • T40.902D - Poisoning by unspecified psychodysleptics [hallucinogens], intentional self-harm, subsequent encounter
  • T40.902S - Poisoning by unspecified psychodysleptics [hallucinogens], intentional self-harm, sequela
  • T40.903 - Poisoning by unspecified psychodysleptics [hallucinogens], assault
  • T40.903A - Poisoning by unspecified psychodysleptics [hallucinogens], assault, initial encounter
  • T40.903D - Poisoning by unspecified psychodysleptics [hallucinogens], assault, subsequent encounter
  • T40.903S - Poisoning by unspecified psychodysleptics [hallucinogens], assault, sequela
  • T40.904 - Poisoning by unspecified psychodysleptics [hallucinogens], undetermined
  • T40.904A - Poisoning by unspecified psychodysleptics [hallucinogens], undetermined, initial encounter
  • T40.904D - Poisoning by unspecified psychodysleptics [hallucinogens], undetermined, subsequent encounter
  • T40.904S - Poisoning by unspecified psychodysleptics [hallucinogens], undetermined, sequela
  • T40.905 - Adverse effect of unspecified psychodysleptics [hallucinogens]
  • T40.905A - Adverse effect of unspecified psychodysleptics [hallucinogens], initial encounter
  • T40.905D - Adverse effect of unspecified psychodysleptics [hallucinogens], subsequent encounter
  • T40.905S - Adverse effect of unspecified psychodysleptics [hallucinogens], sequela
  • T40.906 - Underdosing of unspecified psychodysleptics [hallucinogens]
  • T40.906A - Underdosing of unspecified psychodysleptics [hallucinogens], initial encounter
  • T40.906D - Underdosing of unspecified psychodysleptics [hallucinogens], subsequent encounter
  • T40.906S - Underdosing of unspecified psychodysleptics [hallucinogens], sequela

Replaced Code

This code was replaced in the 2021 ICD-10 code set with the code(s) listed below. The National Center for Health Statistics (NCHS) has published an update to the ICD-10-CM diagnosis codes which became effective October 1, 2020. This code was replaced for the FY 2021 (October 1, 2020 - September 30, 2021).


  • K59.03 - Drug induced constipation

Information for Patients


Drug Reactions

Also called: Side effects

Most of the time, medicines make our lives better. They reduce aches and pains, fight infections, and control problems such as high blood pressure or diabetes. But medicines can also cause unwanted reactions.

One problem is interactions, which may occur between

Interactions can change the actions of one or both drugs. The drugs might not work, or you could get side effects.

Side effects are unwanted effects caused by the drugs. Most are mild, such as a stomach aches or drowsiness, and go away after you stop taking the drug. Others can be more serious.

Drug allergies are another type of reaction. They can be mild or life-threatening. Skin reactions, such as hives and rashes, are the most common type. Anaphylaxis, a serious allergic reaction, is more rare.

When you start a new prescription or over-the-counter medication, make sure you understand how to take it correctly. Know which other medications and foods you need to avoid. Ask your health care provider or pharmacist if you have questions.


[Learn More in MedlinePlus]

Code History

  • FY 2021 - No Change, effective from 10/1/2020 through 9/30/2021
  • FY 2020 - No Change, effective from 10/1/2019 through 9/30/2020
  • FY 2019 - No Change, effective from 10/1/2018 through 9/30/2019
  • FY 2018 - No Change, effective from 10/1/2017 through 9/30/2018
  • FY 2017 - No Change, effective from 10/1/2016 through 9/30/2017
  • FY 2016 - New Code, effective from 10/1/2015 through 9/30/2016 (First year ICD-10-CM implemented into the HIPAA code set)